High Wind, Floyd
- When
- April 16, 5:30 AM EST to 6:30 AM EST
- Where
- Floyd forecast zone
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
High winds during the morning of the 16th downed a tree onto a house and car near Willis Store.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the morning of the 16th downed a tree onto a house and car near Willis Store.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 16, 2:24 AM EST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 324 AM EDT MON APR 16 2001 IN BETWEEN FRONTS THIS MORNING...WITH RETURN-TO-WINTER COLD FRONT PUSHING THROUGH INDIANA AND SCHEDULED FOR ARRIVAL MONDAY EVE IN FAR WEST COUNTIES. WATCHING MOISTURE DEEPEN ACROSS WV THIS MORNING WITH SOME VERY LGT RAIN SHWRS FROM EKN NORTHWARD...AND BELIEVE WITH STRONG UPSLOPE THIS COULD SQUEEZE OUT A SPRINKLE OR TWO DURING THE EARLY DAYLIGHT HOURS. MDL SOUNDINGS SHOW WARM LAYER AROUND 700 MB WHICH WILL MAKE IT DIFFICULT FOR MANY SHOWERS TO FORM AHEAD OF FRONT LATE THIS AFTERNOON AND EVENING...BUT WILL KEEP SMALL CHC POP UP FOR WESTERN SECTIONS...THEN BREAK IN ACTIVITY UNTIL COLDER AIR ALOFT ARRIVES TOWARD MORNING. BY THIS TIME PRECIP WILL CERTAINLY BE SNOW SHOWERS...SPILLING OUT EAST OF BLUE RDG PERHAPS BY EARLY TUESADY MORNING. WINDS WILL GET ANOTHER KICK JUST BEHIND FRONT BUT BELIEVE ANY MIXING WILL BE MINIMAL AND WILL KEEP BELOW WIND ADV CRITERIA TODAY THROUGH TUESDAY. COLDEST AIR ALOFT ARRIVES TUES WITH DEEPEST WRAP AROUND MOISTURE IN GOOD NW FLOW. WILL KEEP LIKELY POP UP AND WILL HAVE TO WATCH FOR LIGHT ACCUMULATIONS ALONG WESTERN SLOPES...BUT AT THIS POINT WILL KEEP IT LESS THAN AN INCH. GROUND IS SO WARM BUT GRASSY SURFACES WILL HAVE CHANCE TO GET COLD ENOUGH...PROBABLY MAINLY TUES NIGHT WITH LOWS GETTING CLOSE TO RECORDS IN THE MID 20S FAR WEST. KEEP IN MOIST NW FLOW THROUGH WED BUT MOISTURE GETS ALMOST TOO SHALLOW FOR SNOW SHOWERS...DRIZZLE POSSIBLE THOUGH. WILL KEEP A SMALL CHC POP IN THE WEST FOR NOW. QUICK WARM UP BY FRI AND SAT AND WILL INTRODUCE CHC SHOWERS BY SAT SINCE ECMWF APPEARS FASTER WITH S/WV RIDING BY TO NORTH AND RETURN OF GULF MEX MOISTURE. FCSTID = 2 ROA 64 39 47 32 / 10 30 30 20 LYH 65 37 48 29 / 10 30 30 20 DAN 69 42 52 34 / 5 10 20 10 BLF 53 28 33 24 / 30 40 60 50 LWB 50 27 32 23 / 30 40 60 50 BCB 58 32 37 27 / 30 30 50 40 TNB 58 31 36 27 / 30 30 50 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-162000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 550 AM EDT MON APR 16 2001 ...MUCH COLDER WEATHER FOR TUESDAY THROUGH THURSDAY... A VERY STRONG COLD FRONT WILL CROSS THE AREA MONDAY NIGHT AND EARLY TUESDAY MORNING. STRONG NORTHWEST WINDS WILL USHER IN A SHARP CHANGE TO UNSEASONABLY COLD WEATHER TO ALL OF THE REGION...BUT MOST NOTICEABLY IN THE MOUNTAINS. DURING THE DAY TUESDAY TEMPERATURES WILL REMAIN IN THE 30S IN THE MOUNTAINS...AND RANGE AS HIGH AS THE LOWER 50S IN PARTS OF THE PIEDMONT. A SECOND SURGE OF EVEN COLDER AIR WILL ARRIVE EARLY WEDNESDAY. TEMPERATURES WILL REACH WELL INTO THE 20S IN THE MOUNTAINS WEDNESDAY MORNING AND AGAIN THURSDAY MORNING...AND WILL LIKELY REACH NEAR OR BELOW THE FREEZING MARK IN MOST PIEDMONT LOCATIONS ON BOTH MORNINGS AS WELL. GUSTY NORTHWEST WINDS RANGING FROM 15 TO 30 MPH WILL ADD SOME ADDITIONAL BITE TO THE COLD...WITH WIND CHILLS REACHING INTO THE SINGLE DIGITS BY TUESDAY NIGHT. WITH THE UNSEASONABLY WARM WEATHER OF THE LAST WEEK...VEGETATION HAS PROGRESSED WELL AHEAD OF SCHEDULE. THIS CHANGE TO MUCH COLDER WEATHER WILL POSE A THREAT TO TENDER VEGETATION. FREEZE WARNINGS MAY NEED TO BE POSTED FOR PARTS OF THE PIEDMONT AND FOOTHILLS FOR TUESDAY NIGHT. IN ADDITION TO THE COLD...SNOW SHOWERS WILL OCCUR IN THE MOUNTAINS FROM LATE TONIMGHT THROUGH WEDNESDAY NIGHT. SOME LIGHT ACCUMULATION IS POSSIBLE...ESPECIALLY IN THE HIGHER ELEVATIONS AND ALONG WEST FACING SLOPES. KEIGHTON
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240331.